Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Feb 22, 2003, 6:58 AM EST for Henry County, Newton County, Rockdale County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2003, 6:58 AM EST (11:58 UTC)
- Expired
- Feb 22, 2003, 7:30 AM EST
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Henry County, GA, Newton County, GA, Rockdale County, GA
The radar
The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 4:35 AM EST | Tornado Watch | SPC | 2 hr |
| Feb 22, 6:50 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 12.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
500 WUUS52 KFFC 221158 SVRATL GAC151-217-247-221230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 658 AM EST SAT FEB 22 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN NORTH CENTRAL GEORGIA WESTERN NEWTON COUNTY IN NORTH CENTRAL GEORGIA SOUTHERN ROCKDALE COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 730 AM EST * AT 654 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 70 MPH LOCATED OVER BLACKSVILLE...MOVING NORTHEAST AT 60 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BLACKSVILLE...CONYERS...LOCUST GROVE...MCDONOUGH AND PORTERDALE. WEAK SHORT LIVED TORNADOES CAN SOMETIMES DEVELOP ALONG THE LEADING EDGE OF THIS LINE OF SEVERE THUNDERSTORMS. HOWEVER...THE MAIN THREAT IS DAMAGING WINDS. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3347 8426 3333 8412 3349 8383 3371 8401 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 4:50 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 22, 4:50 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 450 AM EST SAT FEB 22 2003 ...UPDATED TO INCLUDE AVIATION DISCUSSION... COMPLEX LOW PRESSURE SYSTEM MOVING NORTHEAST FROM LOUISIANA WITH BROAD AREA OF SHOWERS/THUNDERSTORMS AHEAD OF IT. AS LOW TRACKS NORTHEAST...WARM FRONT OVER SOUTH GEORGIA EXPECTED TO LIFT NORTHWARD REACHING NORTHCENTRAL GEORGIA BY 12Z THIS MORNING...WITH ASSOCIATED COLD FRONT MOVING INTO WESTERN ALABAMA. COLD FRONT THEN CONTINUES TO MOVE EAST...REACHING A BLAIRSVILLE TO LAWRENCEVILLE TO AMERICUS LINE BY EARLY AFTERNOON. WILL CONTINUE FLOOD WATCH EXTREME NORTH THIS MORNING...WHERE WE HAVE ALREADY SEEN THE HEAVIEST RAIN. ISOLATED SEVERE STORMS ALSO POSSIBLE AS STORM SYSTEM MOVES THROUGH. LOOK FOR MAIN BAND OF SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE AREA THIS MORNING THROUGH EARLY AFTERNOON...AHEAD OF THE FRONT...BUT MODELS SIMILAR WITH SOME WRAP-AROUND POSSIBLY AFFECTING NORTH SECTIONS LATE THIS AFTERNOON INTO THIS EVENING. CURRENT FORECAST APPEARS TO HAVE A GOOD HANDLE ON SITUATION WITH A CHANCE OF SHOWERS INTO THE EVENING. DRIER AIR BEGINS TO ADVECT INTO THE STATE LATE SATURDAY NIGHT AND WILL END ALL PRECIP BY SUNDAY MORNING. WEAKER SYSTEM APPROACHES STATE LATE SUNDAY/SUNDAY NIGHT...BUT MODELS SIMILAR WITH KEEPING BULK OF DEEPER MOISTURE NORTH OF GEORGIA. WILL CONTINUE CHANCE FOR PRECIP EXTREME NORTH BUT WILL BACK OFF TO SLIGHT CHANCE FOR NORTHCENTRAL SECTIONS. STRONG HIGH PRESSURE BEGINS TO BUILD INTO THE COUNTY WARNING AREA MONDAY WITH DRY FORECAST INTO TUESDAY. NEXT SYSTEM MOVES EAST FROM TEXAS WEDNESDAY WITH CHANCE OF RAIN (MAINLY NORTH) LATE WEDNESDAY INTO THURSDAY. PRELIMINARY POINT TEMPS/POPS... KATL 66 39 57 43 / 100 10 10 20 KAHN 66 39 59 40 / 100 10 10 20 KGVL 64 39 57 38 / 100 20 10 20 KRMG 65 39 57 41 / 100 20 10 30 KCSG 70 43 64 43 / 100 10 10 10 KMCN 71 43 64 42 / 100 10 10 10 .ATL WATCHES/WARNINGS/ADVISORIES... GA...FLOOD WATCH FAR NORTH THIS MORNING. AVIATION DISCUSSION... THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES THIS MORNING. LOW CEILINGS POTENTIALLY HIGHLY VARIABLE. WINDS VEERING TO THE S AND THEN SW THIS AFTERNOON. VSBYS LOW IN THE HEAVY THUNDERSTORMS. ONCE CONVECTION MOVES BY CONDITIONS IMPROVING TO 3000 TO 4000 FT CEILINGS WITH VSBYS P6SM. BDL
Hazardous weather outlook, Feb 22, 6:10 AM EST, 48 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 610 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...A FEW SEVERE THUNDERSTORMS AND FLOODING EXPECTED THIS MORNING OVER WEST AND CENTRAL GEORGIA... .SYNOPSIS... A WARM FRONT ACROSS NORTH GEORGIA THIS MORNING WILL MOVE NORTH OF THE STATE BY AFTERNOON. A STRONG COLD FRONT WILL MOVE INTO WEST GEORGIA BY AFTERNOON...AND ACROSS THE STATE BY MID EVENING. WEAK HIGH PRESSURE WILL BUILD OVER THE FLORIDA PANHANDLE LATE TONIGHT. .PRIMARY HAZARD... A LINE OF STRONG THUNDERSTORMS WILL CROSS THE STATE BY MIDDAY. THE PRIMARY HAZARD WILL BE DAMAGING WINDS...HEAVY RAIN...AND FLOODING. HOWEVER...AN ISOLATED TORNADO OR TWO IN THE STRONGEST STORMS THAT WILL MOVE ACROSS CENTRAL GEORGIA CANNOT BE RULED OUT. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE EAST AND SOUTH OF A LINE FROM BLUE RIDGE TO ATLANTA TO ATHENS. THE THUNDERSTORMS WILL ENTER GEORGIA FROM THE WEST AT 600 AM AND MOVE INTO EASTERN GEORGIA BY 11 A.M. .DISCUSSION... THE AIRMASS OVER GEORGIA IS EXPECTED TO BE ONLY MARGINALLY UNSTABLE...WITH THE HIGHER INSTABILITY REMAINING ALONG AND SOUTH OF A LINE FROM LAGRANGE TO MACON TO LOUISVILLE. DESPITE THE MARGINAL INSTABLITY...WIND SPEEDS OF 40 TO 60 KNOTS ARE OCCURRING 3 TO 5 THOUSAND FEET ABOVE THE SURFACE. ALSO...THE WIND DIRECTION CHANGES WITH HEIGHT WHICH CAN SUPPORT THUNDERSTORM ROTATION. FOR THIS REASON...AN ISOLATED TORNADO OR TWO MAY BE POSSIBLE...MAINLY IN CENTRAL GEORGIA WHERE THE INSTABILITY AND WIND PROFILES ARE MOST FAVORABLE. IN ADDITION...HEAVY RAIN ASSOCIATED WITH THE STORMS WILL CAUSE LOCALIZED FLOODING AS RAINFALL AMOUNTS OF UP TO THREE INCHES ARE POSSIBLE. STORMS MOVING INTO NORTHEAST GEORGIA WILL WEAKEN AS THEY MOVE INTO A LESS FAVORABLE ENVIRONMENT...ALTHOUGH HEAVY RAIN AND FLOODING IS STILL POSSIBLE. AFTER THE SQUALL LINE PASSES THIS MORNING...A SECOND CHANCE FOR THUNDERSTORMS IS POSSIBLE IN NORTH GEORGIA AS THE UPPER LOW LIFTS INTO THE EASTERN OHIO VALLEY. .FOR SPOTTERS... THE NATIONAL WEATHER SERVICE HAS ALREADY ACTIVATED THE REGIONAL SKYWARN NETWORK THIS MORNING. SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL THROUGHOUT WEST AND CENTRAL GEORGIA SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC. LPR
In the hours before
Special weather statement, Feb 22, 1:56 AM EST, 5 hours 2 minutes before
GAZ042-052-053-066-220730- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 156 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN TROUP...HEARD...COWETA AND CARROLL COUNTIES UNTIL 230 AM EST... AT 150 AM EST...7 MILES SOUTH OF FRANKLIN...SEVERAL THUNDERSTORMS WERE MOVING NORTHEAST AT 50 MPH. THEY WILL MOVE ACROSS CARROLLTON AND NEWNAN BY 225 AM. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 230 AM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Feb 22, 2:16 AM EST, 4 hours 42 minutes before
GAZ031-042>044-053-220745- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 216 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS IN COWETA...DOUGLAS... CARROLL...PAULDING AND FULTON COUNTIES UNTIL 245 AM EST... AT 211 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORM FROM BREMEN TO WHITESBURG...MOVING NORTHEAST AT 50 MPH TO EXTEND ALONG A LINE FROM DALLAS TO EAST POINT BY 240 PM. WIND GUSTS TO 50 MPH AND OCCASIONAL LIGHTNING MAY ACCOMPANY THESE STORMS. THIS ACTIVITY SHOULD MOVE NORTHEAST OF THE AREA BY 245 AM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Feb 22, 5:40 AM EST, 1 hour 18 minutes before
GAZ066-078-089-090-102-221145- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 540 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAINFALL IN CHATTAHOOCHEE...HARRIS...MUSCOGEE...STEWART...AND TROUP COUNTIES... THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS MOVING INTO WEST GEORGIA FROM ALABAMA BETWEEN LAGRANGE AND FT. BENNING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL ALONG WITH FREQUENT LIGHTNING. RAINFALL AMOUNTS UP TO AN INCH CAN BE EXPECTED DURING THE NEXT HOUR. MOTORISTS OF THIS AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 630 AM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Feb 22, 6:23 AM EST, 35 minutes before
GAZ053-054-056-067-068-221215- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 623 AM EST SAT FEB 22 2003 ...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IN COWETA...FAYETTE...MERIWETHER...PIKE...SPALDING... COUNTIES. THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG THUNDERSTORMS MOVING INTO COWETA...FAYETTE...MERIWETHER...PIKE... AND SPALDING COUNTIES. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD-TO-GROUND LIGHTNING. LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. IN ADDITION...THESE STORMS WILL CONTAIN BRIEF HEAVY RAIN AND WIND GUSTS TO 30 MPH. THIS ACTIVITY SHOULD END ACROSS THE AREA BY 700 AM EST. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Feb 22, 6:44 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 AM EST SAT FEB 22 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 AM SMITHS MILL GA WIND DAMAGE
02/22/03 TROUP TRAILER PARK DAMAGE NEAR
THE INTERSECTION OF OLD
CHIPLEY ROAD AND HAMILTON
ROAD. 25-30 TRAILERS
DAMAGED. NUMEROUS TREES
DOWN. REPORTED BY TROUP
COUNTY 911.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 3:16 AM EST | Severe Thunderstorm Warning | FFC | Carroll, Heard | 29 min |
| Feb 22, 7:19 AM EST | Severe Thunderstorm Warning | FFC | Walton | 26 min |
| Feb 22, 7:32 AM EST | Severe Thunderstorm Warning | FFC | Jasper, Morgan | 28 min |
| Feb 22, 7:40 AM EST | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Jackson, Oconee | 35 min |
| Feb 22, 7:41 AM EST | Severe Thunderstorm Warning | FFC | Marion | 34 min |
| Feb 22, 7:51 AM EST | Severe Thunderstorm Warning | FFC | Greene, Putnam | 24 min |
| Feb 22, 7:52 AM EST | Severe Thunderstorm Warning | FFC | Taylor | 23 min |
| Feb 22, 8:01 AM EST | Severe Thunderstorm Warning | FFC | Oglethorpe | 29 min |
| Feb 22, 8:02 AM EST | Severe Thunderstorm Warning | FFC | Sumter | 28 min |
| Feb 22, 8:09 AM EST | Severe Thunderstorm Warning | FFC | Greene, Putnam | 36 min |
| Feb 22, 8:33 AM EST | Severe Thunderstorm Warning | FFC | Wilkes | 27 min |
| Feb 22, 8:38 AM EST | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 37 min |
| Feb 22, 8:48 AM EST | Tornado Warning | FFC | Houston, Twiggs | 42 min |
| Feb 22, 9:12 AM EST | Severe Thunderstorm Warning | FFC | Bleckley | 18 min |
| Feb 22, 9:16 AM EST | Severe Thunderstorm Warning | FFC | Wilkinson | 29 min |
| Feb 22, 9:23 AM EST | Severe Thunderstorm Warning | FFC | Hancock, Washington | 22 min |
| Feb 22, 9:30 AM EST | Severe Thunderstorm Warning | FFC | Laurens | 45 min |
| Feb 22, 9:32 AM EST | Severe Thunderstorm Warning | FFC | Warren | 28 min |
| Feb 22, 9:33 AM EST | Severe Thunderstorm Warning | FFC | Dodge | 27 min |
| Feb 22, 9:40 AM EST | Tornado Warning | FFC | Warren | 35 min |
| Feb 22, 9:42 AM EST | Severe Thunderstorm Warning | FFC | Johnson | 48 min |
| Feb 22, 9:46 AM EST | Severe Thunderstorm Warning | FFC | Glascock | 29 min |
| Feb 22, 9:52 AM EST | Severe Thunderstorm Warning | FFC | Jefferson | 53 min |
| Feb 22, 9:54 AM EST | Severe Thunderstorm Warning | FFC | Telfair | 51 min |
| Feb 22, 10:08 AM EST | Severe Thunderstorm Warning | FFC | Washington | 37 min |
| Feb 22, 10:33 AM EST | Severe Thunderstorm Warning | FFC | Montgomery, Treutlen, Wheeler | 42 min |
| Feb 22, 10:45 AM EST | Severe Thunderstorm Warning | FFC | Emanuel | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.